Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 118, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2016, 11:46 PM EDT for 5 counties in South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 11:46 PM EDT (03:46 UTC)
- Expired
- Jul 9, 2016, 12:15 AM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 12:01 AM EDT | TSTM WND DMG | 2 Ssw Mulberry, SC | REPORT OF MULTIPLE TREE LIMBS DOWN ON HAMPTON AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3204 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.0
The text
As transmitted.
960
WUUS52 KCAE 090346
SVRCAE
SCC027-055-061-079-085-090415-
/O.NEW.KCAE.SV.W.0118.160709T0346Z-160709T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT FRI JUL 8 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
LEE COUNTY IN CENTRAL SOUTH CAROLINA...
NORTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 1215 AM EDT
* AT 1145 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF CLYDE TO 9 MILES WEST OF
EASTOVER... MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SUMTER...CAMDEN...BISHOPVILLE...SOUTH SUMTER...EASTOVER...
MILLWOOD...OAKLAND...MULBERRY...LUGOFF...MAYESVILLE...PINEWOOD...
PAXVILLE...OSWEGO...CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...
REMBERT...EAST SUMTER...PRIVATEER AND STATEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3364 8028 3376 8066 3377 8066 3377 8067
3385 8093 3443 8052 3439 8029 3436 8029
3432 8024 3437 8018 3432 8017 3428 8013
3423 8011 3420 8011 3416 8016 3409 8008
TIME...MOT...LOC 0345Z 291DEG 36KT 3439 8042 3387 8086
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:56 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 8, 10:56 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1056 PM EDT FRI JUL 8 2016 .SYNOPSIS... An upper level disturbance will move across the area tonight. Otherwise, weak ridging will prevail aloft into the weekend. The ridging should also help make temperatures a few degrees hotter into the weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and thunderstorms continue moving in from the upstate with several thunderstorms have strong and gusty winds. Expect thunderstorms to once again cross the central and northern Midlands with damaging wind gusts again possible as the storms cross the area. Benefit of the storms will be to quickly cool temperatures with areas already seeing rainfall dropping into the middle to upper 70s. Have lowered temperatures a few degrees...however even with the rainfall debris cloudiness overnight will keep temperatures for most areas in the middle 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... Additional diurnal convection will be possible both Saturday and Sunday, with a better chance on Sunday. Overnight lows for Saturday night will be mostly in the middle to upper 70s. It will be very hot during the afternoon, with the west flow ahead of an approaching cold front and the upper ridging. Have continued to forecast temperatures just above the guidance based on the recent bias and this hot pattern. Expect heat index values close to the heat advisory criteria of 110 Saturday especially across the southern Midlands and portions of the CSRA. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Heat index values remain just below heat advisory criteria of 110 Monday. The GFS display the front stalled close to the area through Wednesday. Few changes to the forecasted temperatures later in the extended period, but max temps tend a lower a bit to the middle to upper 90s due to some erosion of the upper ridge over the southeast. Only relief from the afternoon heat may come in the way of isolated or scattered diurnal convection each day. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... VFR conditions are expected through most of the taf period. However...lines of convection stretching from the Upstate into North Carolina will continue to push southeast this evening through midnight. Have added vcts to tafs at CAE/CUB/OGB during the late evening hours through about midnight as this activity could hold together and affect the central Midlands. Otherwise...models indicate a low level around 20 to 25 kts which will help keep winds up across the area. Expect winds from the west around 4 to 8 knots overnight. Do not expect much fog formation toward morning with mixing. On Saturday...expect more scattered cu by midday and winds from the west southwest/west at around 10 to 12 knots with higher gusts by 18z. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 8, 7:38 PM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 738 PM EDT FRI JUL 8 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 738 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 10:22 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1022 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG 3 ESE CHESTERFIELD 34.72N 80.03W
07/08/2016 CHESTERFIELD SC 911 CALL CENTER
REPORTED TREES AND POWER LINES DOWN BETWEEN
CHESTERFIELD AND CHERAW. OTHER REPORTS OF
STRONG WINDS IN THE AREA. .
&&
LCVLocal storm report, Jul 8, 10:46 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG CHERAW 34.70N 79.90W
07/08/2016 CHESTERFIELD SC EMERGENCY MNGR
REPORTED NUMEROUS TREES AND POWER LINES IN
AND AROUND THE TOWN OF CHERAW. MANY AREAS
WITHOUT POWER. .
&&
LCVLocal storm report, Jul 8, 10:52 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1052 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND DMG 3 NNE NEWBERRY 34.31N 81.59W
07/08/2016 NEWBERRY SC LAW ENFORCEMENT
REPORTED TREES DOWN NEAR MT. BETHEL GARMANY
ROAD AND MILES ROAD.
&&
LCVSpecial weather statement, Jul 8, 11:00 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EDT FRI JUL 8 2016
GAZ040-063>065-SCZ018-025-026-030-090400-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1100 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN SALUDA...EDGEFIELD...
MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...
AT 1058 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY TO 10 MILES EAST OF LINCOLNTON TO NEAR
NORWOOD...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
FORT GORDON...MARTINEZ...EDGEFIELD...SALUDA...MCCORMICK...HARLEM...
JOHNSTON...LINCOLNTON...DEARING...TRENTON...PARKSVILLE...WARD...
PLUM BRANCH...MODOC AND MURPHYS ESTATES.
IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3365 8249 3375 8255 3380 8246 3406 8236
3406 8233 3397 8230 3402 8224 3398 8220
3398 8205 3395 8203 3404 8194 3401 8165
3365 8176 3329 8230 3336 8255 3360 8265
TIME...MOT...LOC 0258Z 281DEG 36KT 3396 8222 3374 8230 3353 8269
LCVLocal storm report, Jul 8, 11:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1121 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG 8 NE NEWBERRY 34.37N 81.53W
07/08/2016 NEWBERRY SC 911 CALL CENTER
REPORTED A FEW TREES DOWN ALONG WITH ONE
POWER LINE DOWN IN THE AREA OF MT. BETHEL
GARMANY ROAD AND HWY. 176. .
&&
LCVLocal storm report, Jul 8, 11:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1145 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND DMG 3 NNE CHESTERFIELD 34.78N 80.07W
07/08/2016 CHESTERFIELD SC EMERGENCY MNGR
REPORTED SEVERAL TREES AND POWER LINES DOWN
BETWEEN THE TOWN OF CHESTERFIELD AND THE
NORTH CAROLINA LINE. .
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 65 min |
| Jul 8, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Jul 8, 10:08 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry, Saluda | 67 min |
| Jul 8, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 45 min |
| Jul 8, 10:35 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 40 min |
| Jul 8, 11:00 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 60 min |
| Jul 8, 11:07 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 38 min |
| Jul 8, 11:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 49 min |
| Jul 8, 11:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 40 min |
| Jul 9, 12:15 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Richland, Sumter | 45 min |
| Jul 9, 12:27 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 48 min |
| Jul 9, 10:37 AM EDT | Heat Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon | 8 hr |
| Jul 9, 5:21 PM EDT | Special Weather Statement | CAE | Orangeburg | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.